• question-icon

    How to wean off Citalopram?

default
Posted on Mon, 30 May 2016 in Mental Health
Question: Hi I have been on Citalopram 20mg for several years. I feel fine whilst taking it but would prefer to stop. When I have tried to stop, very gradually, my symptoms worsen and I restart. I have heard that Ashwagandha may be a suitable alternative. How would I go about ceasing Citalopram and starting Ashwagandha please?
doctor
Answered by Dr. Shubham Mehta 2 hours later
Brief Answer:
No scientific evidence for ashwagandha.

Detailed Answer:
Hello
Welcome to HCM.
I can understand your concerns.

There is no scientific evidence to prove that ashwagandha helps in or reduces the intensity of withdrawal symptoms due to citalopram.

If the very gradual taper is also not working, the other strategy which I use in my patients is to switch to fluoxetine. This has a long half life of 1 week which makes it easier to withdraw from this drug.

Kindly discuss this with your doctor.

Hope this helps.
Thanks.
Above answer was peer-reviewed by : Dr. Deepak
doctor
Answered by
Dr.
Dr. Shubham Mehta

Psychiatrist

Practicing since :2008

Answered : 2004 Questions

premium_optimized

The User accepted the expert's answer

Share on

Recent questions on  Withdrawal symptoms?

doctor1 MD

Hi.My docter told me to stop taking Epilim immediately, as I am trying to get pregnant and am 41 years old. He says the drug is VERY dangerous and...

doctor1 MD

my mother has had a stroke a month ago .she is 83 years old . she was given olimelt by a doctor but later on her neuro physician kept the medicine...

doctor1 MD

HELLO, I HAD BEEN TAKING LONAZEP 0.5 FROM LAST 3 YEARS. NOW FROM LAST 2 WEEKS I HAVE STOPPED THEM. I AM SUFFERING FROM WITHDRAWAL SYMPTOMS.CAN...

doctor1 MD

My mother has been taking geodon and Effexor for several years for fibromyalgia and pain. Dr. Changed prescription to ability and pristiq with no...

doctor1 MD

Hi there. I have recently stopped using Citalopram . I was on it for 9 months and tapered off slowly over a period of 5 months. I am getting the...

doctor1 MD

Hi. I am a bit concerned about the dose of lorazepam that i take. 1mg split in 0.5 morning and evening. It's been 1 month since i started this...

doctor1 MD

Hi there. I have been on an SSRI( Citalopram ) for 9 months. My highest dose was 20mg per day. I have tapered off slowly over a period of 5 months....

Get personalised answers from verified doctor in minutes across 80+ specialties

171 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
Questions Answered By Dr. Shubham Mehta
  • Q - How to reduce weight?

  • Q - Suggest treatment for increase libido

  • Q - Suggest treatment for erectile dysfunction and premature ejaculation

  • Q - Suggest treatment for premature ejaculation

  • Q - What causes fear of disease or death, dizziness, heaviness in head and SOB?

  • Q - What causes digestion problem after having Dicorate ER?

  • Q - Can ED medicines be taken along with diabetes medications?

  • Q - Suggest treatment for clots on legs while weaning off Adderall

  • Q - Suggest treatment for MDD and anxiety

  • Q - Suggest treatment for obsessive compulsive disorder

backtotop2